MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23553
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Name and address - postal code: (b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
As reported, during an unspecified laser procedure, a cook® single-use holmium laser fiber separated.The fiber was attached to the laser unit, and energy was delivered through the laser fiber successfully.The laser fiber worked for approximately 5 minutes until the laser fiber became very bright and energy was lost.The scope and fiber were removed, and, upon inspection, the laser fiber had separated into two segments.The fiber broke within the scope while it was inside the patient approximately 1.5 meters from the proximal end of the device.Both portions of the laser fiber were removed, and a new scope and fiber were used to complete the procedure.A section of the device did not remain inside the patient's body.The patient did not require any additional procedures due to the occurrence.According to the initial reporter, the patient did not experience any adverse effects.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Event summary: as reported, during an unspecified laser procedure, a cook® single-use holmium laser fiber separated.The fiber was attached to the laser unit, and energy was delivered through the laser fiber successfully.The laser fiber worked for approximately 5 minutes until the laser fiber became very bright and energy was lost.The scope and fiber were removed, and, upon inspection, the laser fiber had separated into two segments.The fiber broke within the scope while it was inside the patient approximately 1.5 meters from the proximal end of the device.Both portions of the laser fiber were removed, and a new scope and fiber were used to complete the procedure.A section of the device did not remain inside the patient's body.The patient did not require any additional procedures due to the occurrence.According to the initial reporter, the patient did not experience any adverse effects.Investigation - evaluation.Reviews of the complaint history, device history record, instructions for use, manufacturing instructions, and quality control procedures and a visual inspection and dimensional verification of the device were conducted during the investigation.The device was returned for investigation in an opened pouch without the protective shipping tray and coil.The fiber wire was separated 70cm from the distal tip.The mating ends appeared to be stretched and pulled.The separated section with the distal tip had two bends.The clear tip measured approximately 4mm in length.It is most likely the tip was broken during return shipping to cook.A document-based investigation evaluation was performed.No related non-conformances were recorded, and there have been no other reported complaints for this lot number.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was functionally inspected by quality control and no notable gaps in production or processing controls were noted.There is no indication that a design or process related failure mode contributed to the reported event.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device is provided with instructions for use which caution, ¿a number of different factors affect the life of any particular fiber, including: extended lasing at high power, continuous lasing with the fiber tip in contact with tissue, lasing with a contaminated or damaged proximal end, improper handling, poor laser beam alignment or focus, never subject fiberoptics to sharp bends in handling, use, or storage.Always keep connector-end dry and free from contaminants.Discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.Do not exceed recommended power limits.¿ the ifu also warns, ¿do not bend fiber at sharp angles.If visible light (aiming beam) can be seen leaking from the fiber, fiber failure may result when therapeutic energy is applied as the fiber is deflected beyond the optical limits of total internal reflection.¿ based on the available information, cook has concluded that an unintended user error likely caused this event.As the customer reported the laser fiber was used for 5 minutes without issue, it is most likely the device failure was a result of the laser fiber shaft experiencing sharp bends during the procedure, leading to fiber deflection and energy leakage.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per a review of risk documentation, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key15378599
Report Number1820334-2022-01461
Device Sequence Number20286141
Product Code GEX
UDI-Device Identifier00827002235533
UDI-Public(01)00827002235533(17)241005(10)14255441
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/05/2024
Device Model NumberG23553
Device Catalogue NumberHLF-S273-H30
Device Lot Number14255441
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/26/2022
Supplement Date Received by Manufacturer10/21/2022
Initial Report FDA Received Date09/08/2022
Supplement Report FDA Received Date11/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown